Hypotonia; gastrointestinal problems.
A Hypotonia or low muscle tone, sometimes called "flopiness in infancy," is not a syndrome or a disease; it is a symptom. There are numerous possible causes of hypotonia in infancy, many of which are very rare. However, most of these causes fall into four categories--disorders of the central nervous system (the brain and spinal cord), disorders of the peripheral nervous system (the nerves that go directly to the muscles), disorders of the neuromuscular junction (where nerves and muscles meet and electrical signals and chemicals are transferred) or disorders of the muscles themselves.
If possible, accurate diagnosis is very important because the diagnosis will influence the treatment, if any. The child's prognosis and any possible genetic implications would also be better understood with an accurate diagnosis.
In your daughter's case, I assume the "negative" tests included the newer types of chromosome testing as well as metabolic testing. Did doctors perform an electromyography (EMG), a test of motor nerve conduction velocities? Is there a family history of hypotonia, or muscle or nerve disease?
A muscle biopsy has become one of the more essential procedures for diagnosing various neuromuscular diseases for which hypotonia is a common symptom. Based on what you have told me, and assuming the other issues we discussed are not helpful in making a diagnosis, a muscle biopsy may be very, helpful, especially if your daughter's muscle tone has improved very little during the last six months.
Q My eight-year-old son suffers daily from stomach pain and gastro-esophageal reflux (the symptoms of severe heartburn) for which he has been on various medications (Zantac, Reglan and Propulsid). His esophagus (the muscular tube connecting the back of the throat to the stomach) is chronically inflamed. We have had to seal his permanent teeth to minimize damage from acid reflux and frequent vomiting. He has a small sliding hiatal hernia (the top part of his stomach moves up and down through his diaphragm). Medical tests suggest that his esophageal muscles are weak and uncoordinated.
Our son is very bright but has a learning disability in reading and attention deficit hyperactivity disorder ADHD) for which he takes Ritalin. These problems frustrate him in school and aggravate his digestive problems. His recurrent vomiting at school embarrasses him. Is there anything else we can try?
A This is an example of a situation where one type of developmental or behavioral problem might be g a separate and unrelated physical problem worse. It sounds like you have tried an aggressive medical approach to your son's chronic vomiting with medications that typically work for similar problems. Zantac decreases stomach acid production. Reglan stimulates motility of the upper gastrointestinal tract, the stomach and the first part of the small bowel. Propulsid (also known as Cisapride) increases the esophageal motility (the ability to push food down the esophagus and keep it in the stomach) and emptying of the stomach. I assume that those medications have been used in the proper combination and dosages. A few other medications, such as Carafate, Urecholine and Prilosec are also available. However, I am not sure if they would be any more effective than those you have already tried.
Your son's pediatrician and gastrointestinal consultant may have to consider other studies to define the most likely cause or causes of his gastrointestinal problems. If it has not already been done, a test called an antroduodenal manometry may be considered. This test assesses the pressures in the lower part of the stomach and the first part of the small bowel. Further studies of esophageal motility may also be needed. These tests may be important, especially if more aggressive surgical intervention is being considered. If your son also has had problems with constipation and abdominal distention, doctors need to consider whether he has a condition called "intestinal pseudo-obstruction."
I do not believe that the Ritalin your son takes for ADHD is causing any of his gastrointestinal problems, although this medication can cause abdominal pain and decreased appetite. I also do not think the medications for your son's gastrointestinal condition are affecting the action of the Ritalin significantly. However, any time medication changes are made, your son's doctors and your pharmacist need to consider possible side effects or drug interactions.
It is important to keep your son's teachers informed of his medical condition and the things that seem to aggravate it. Perhaps they can modify his program to decrease the stress he is feeling. Above all, try to be as reassuring as possible to your son.
|Printer friendly Cite/link Email Feedback|
|Publication:||The Exceptional Parent|
|Date:||Apr 1, 1995|
|Previous Article:||IEP strategies: getting what your child needs from IEP meetings and annual reviews.|
|Next Article:||Cutting costs in Medicaid and Medicare.|
|Search and Respond Index.|
|Chronic Condition Management.|
|Breast-feeding When Your Baby Has Hypotonia, Congenital Heart Disease, or Down Syndrome.|
|Carbohydrate-deficient glycoprotein syndrome.|